South Dakota, 2008

Hail in South Dakota, August 14, 2008

August 14, 2008 · NWS FSD · 8 events in 6 counties and zones

Thunderstorms produced large hail at several locations in southeast South Dakota, near and west of the James River, during the late afternoon and early evening of August 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations in southeast South Dakota, near and west of the James River, during the late afternoon and early evening of August 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 14, 2:02 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 14, 2:02 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT THU AUG 14 2008

.DISCUSSION...
UPPER LEVEL LOW ACROSS EASTERN MONTANA THURSDAY AFTERNOON IS
EXPECTED TO DIVE TO THE SOUTH AND WEST OVERNIGHT. BEST CHANCES FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS APPEARS TO BE WEST OF I-29.
AS THE EVENING WEARS ON...EXPECT THUNDERSTORMS TO DECREASE IN AREAL
COVERAGE...THOUGH A FEW LIGHT SHOWERS COULD CONTINUE WEST OF THE
JAMES RIVER VALLEY OVERNIGHT DUE TO WARM AIR ADVECTION ALOFT.
INSTABILITY THIS EVENING APPEARS TO BE SOMEWHAT LIMITED...SO ANY
SEVERE THREAT WOULD BE VERY ISOLATED IN NATURE. FLOW SHOULD BE
RELATIVELY WEAK...BUT PREDOMINANT NORTHEAST WINDS SHOULD DRAW DRIER
AIR INTO THE REGION.  HAVE SIDED WITH LOWS IN THE MID AND UPPER 50S
ACROSS SOUTHWEST MINNESOTA/NORTHWEST IOWA...WHILE AREA FURTHER TO
THE WEST REMAIN IN THE LOWER 60S DUE TO CLOUD COVER.

FOR FRIDAY...MODELS STILL TRENDING UPPER LEVEL SUPPORT FARTHER SOUTH
WITH DRY AIR INTRUDING FROM THE EAST AND NORTHEAST. WITHOUT MUCH
INSTABILITY...THE LOSS OF MOISTURE WILL TAKE THE CHANCE FOR
RAINFALL FARTHER SOUTH. SO WENT AHEAD AND INCLUDED LOW POPS FOR JUST
THE SOUTHWESTERN QUARTER OF THE CWA AND BY FRIDAY NIGHT JUST GOING
WITH AN ISOLATED POTENTIAL OVER THE FAR SOUTH. HIGHS ON FRIDAY WILL
BE VERY NICE...RANGING FROM THE MID 70S TO LOWER 80S. WITH THE DRY
AIR AND WEAK FLOW IN FRIDAY NIGHT MOST LOCATIONS WILL FALL INTO THE
50S.

THE WEEKEND LOOKS LIKE IT SHOULD STAY DRY AS COOL AND STABLE AIR
REMAINS IN PLACE AND ANY UPPER LEVEL SUPPORT REMAINS TO THE
SOUTHWEST OF THE AREA. THE MODELS ARE HINTING AT A FEW WEAK IMPULSES
DROPPING THROUGH MAINLY SW MN SATURDAY SO AN ISOLATED SHOWER NOT
COMPLETELY OUT OF THE QUESTION...BUT COVERAGE SHOULD BE LOW.
TEMPERATURES WILL MODERATE CLOSER TO NORMAL WITH LOWS MAINLY IN THE
50S TO LOW 60S AND HIGHS FROM THE UPPER 70S TO UPPER 80S.

IN THE LATTER PERIODS(MON-THU)...MAIN CHALLENGE WILL BE FIGURING OUT
JUST WHERE THE UPPER LOW WILL END UP. THE 0Z AND 6Z GFS AS WELL AS
THE 0Z ECMWF AND 0Z GFS ENSEMBLE ALL IN PRETTY GOOD AGREEMENT TODAY
ON TAKING UPPER LOW INTO KS ON MONDAY...THEN FASTER FLOW DEVELOPS
ACROSS THE NORTHWEST U.S. AND SHOULD AID IN LIFTING THIS LOW TO THE
NORTH TUESDAY INTO WEDNESDAY. THESE TWO DAYS SHOULD PROVE TO BE OUR
BETTER CHANCES FOR RAIN AND THUNDERSTORMS...BUT THE CHANCES COULD
CONTINUE THROUGH THE END OF THE WEEK AS POTENTIALLY MUCH MORE
UNSTABLE AIR SETS UP THURSDAY AND A RELATIVELY STRONG WAVE MOVES
INTO THE NORTHERN PLAINS THURSDAY NIGHT INTO FRIDAY. TOO FAR OUT TO
GET EXCITED ABOUT BUT COULD END UP WITH A DECENT PATTERN FOR SEVERE
WEATHER LATE IN THE WEEK.

&&

.AVIATION...
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND WEST OF I-29
THIS EVENING.  VISIBILITIES WITHIN THE THUNDERSTORMS MAY BRIEFLY
FALL BELOW 5SM...OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL AS
HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 14, 10:05 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU AUG 14 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1105 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EASTWARD INTO
THE AREA FROM LATE IN THE MORNING INTO THE EVENING...MAINLY
THROUGH THE MISSOURI AND JAMES VALLEYS...WHERE PRECIPITATION
SHOULD BE THE MOST SIGNIFICANT. HOWEVER...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Aug 14, 1:45 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          2 NE LAKE PARK          43.47N 95.30W
08/13/2008                   DICKINSON          IA   EMERGENCY MNGR

            BRIEF F0 TORNADO CAUSED DAMAGE TO A FEW OUT BUILDINGS.

&&

BT

The radar

The Sioux Falls radar (KFSD), 177 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Charles Mix

When
August 14, 3:04 PM CST
Where
Charles Mix County, 5.24 mi SSW of Platte
Measured
0.75 in hail
Reported by
Public
Coordinates
43.310, -98.890

Hail, Brule

When
August 14, 3:55 PM CST
Where
Brule County, 12.72 mi ESE of Eagle
Measured
0.88 in hail
Reported by
Public
Coordinates
43.510, -98.840

Hail, Gregory

When
August 14, 4:10 PM CST
Where
Gregory County, 3.27 mi SW of Bonesteel
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -99.000

Hail, Charles Mix

When
August 14, 5:20 PM CST
Where
Charles Mix County, 2.76 mi N of Academy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.490, -99.080

Hail, Sanborn

When
August 14, 5:39 PM CST
Where
Sanborn County, 1.21 mi SW of Forestburg
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.010, -98.120

Hail, Brule

When
August 14, 5:51 PM CST
Where
Brule County, 6.91 mi N of Pukwana
Measured
1.5 in hail
Reported by
Public
Coordinates
43.880, -99.180

Hail, Kingsbury

When
August 14, 8:31 PM CST
Where
Kingsbury County, 2.93 mi NNW of Osceola
Measured
0.88 in hail
Reported by
Public
Coordinates
44.510, -97.850

Hail, Beadle

When
August 14, 8:36 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.360, -98.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131180, 131181, 131182, 131183, 131184, 131185, 131187, 131188.